A 57-year-old male with history of alcohol abuse is admitted to the intensive care unit after a fall from a ladder. He has sustained a left ankle fracture and several rib fractures. His white blood cell count is 1600/µL.
Initial workup for possible causes of leukopenia includes all of the following EXCEPT:
Correct Answer: C
Leukopenia is a reduction in the circulating white blood cells below the normal range. It is often used interchangeably with neutropenia as the neutrophils are the most abundant white blood cells. The pathophysiology of neutropenia involves decreased production, increased destruction, or sequestration of neutrophils in the spleen or vascular endothelium. Medications, infection/inflammation, and genetics are more common causes of neutropenia.
Initial workup for neutropenia includes obtaining a CBC including a differential to calculate the ANC. A history and physical examination should be performed looking for possible causes. This patient’s history of trauma may point to inflammation as a possible cause of neutropenia. Other possible causes based on his history include nutritional deficiencies or liver disease because of alcohol abuse. Reviewing results of CBCs/differential counts from prior hospitalizations and the ambulatory setting will help determine whether the neutropenia developed during hospitalization or is chronic. The patient’s medication list should be reviewed for medications that may cause neutropenia and should be stopped if the ANC <1000 cells/µL or continues to drop. Though rheumatological disorders can cause rarely cause leukopenia, it is unlikely in this patient presenting with trauma.
A 52-year-old female presents with fever of 38.3°C (101°F) and malaise. Her white blood cell count is 710/µL with 70% neutrophils. She was recently diagnosed with an urinary tract infection and is currently taking trimethoprim-sulfamethoxazole.
Which of the following statements is TRUE?
Correct Answer: D
The incidence of idiosyncratic drug reactions is estimated to be between 1/10,000 and 1/100,000. Diagnostic criteria include an ANC of <500/µL and onset of agranulocytosis during treatment with the offending drug and resolution of neutropenia within 1 to 3 weeks after stopping the drug though recovery may take longer. Reexposure to the drug results in recurrence of neutropenia.
Patients with drug-induced agranulocytosis are at risk for infection. The mortality rate is 5%. Older age (>65 years), an ANC <100/µL, development of severe infection, and preexisting comorbidities (renal disease, cardiac disease, pulmonary disease, systemic inflammatory diseases) are associated with worse prognosis.
In patients with neutropenia, fever is defined as a single oral temperature of ≥38.3°C (101°F) or a temperature of ≥38.0°C (100.4°F) sustained over a 1-hour period. Broad-spectrum antibiotics should be initiated after obtaining blood, urine, sputum, and any other relevant cultures. The Infectious Diseases Society of America (IDSA) recommends starting an antipseudomonal beta-lactam agent such as cefipime, meropenem, or piperacillin-tazobactam. Vancomycin is not recommended unless there is a catheter-related infection, skin or soft-tissue infection, pneumonia, or hemodynamic instability.
While the use of G-CSF has not been studied in large, randomized trials, its use is associated with shorter times to recovery of neutrophil count, lower rate of infectious and fatal complications, and shorter duration of antibiotic therapy and hospitalization. Because growth factors have minimal toxicity, the benefits outweigh the risks in drug-induced agranulocytosis patients with infection.
A 62-year-old male is admitted with fatigue and new-onset shortness of breath. His white blood count is 85,000/µL and bone marrow biopsy shows 35% myeloblasts. He is started on induction chemotherapy for acute myeloid leukemia. During treatment, his creatinine rises and he develops hyperuricemia.
Which of the following statements is FALSE regarding his management?
Tumor lysis syndrome arises from massive tumor cell death. Cell lysis results in release of potassium, phosphorus, and nucleic acids causing metabolic derangements including hyperuricemia, hyperkalemia, hypocalcemia, and hyperphosphatemia. Diagnostic criteria for tumor lysis syndrome include having two or more of these abnormalities occurring within 3 days before or up to 7 days after initiation of cancer therapy. Tumor lysis syndrome is an oncologic emergency, and treatment must begin immediately as complications including renal failure, seizures, cardiac arrhythmias, and death may ensue. Continuous cardiac monitoring should be started along with frequent measurement of electrolytes, creatinine, and uric acid.
Treatment includes intravenous hydration with a target urine output of at least 2 mL/kg/h. Diuretics may be given if enough fluid has been administered and target urine output has not been reached. Hyperkalemia may be treated with oral sodium polystyrene sulfonate though hemodialysis may be needed with severe hyperkalemia, especially in the setting of acute kidney injury. Hyperphosphatemia may be treated with phosphate binders.
Allopurinol and rasburicase both reduce the level of uric acid. Allopurinol blocks the xanthine oxidase enzyme and prevents the formation of uric acid. However, the uric acid level may take several days to decrease because any existing uric acid must still be excreted. Rasburicase breaks down uric acid to allantoin which is easily excreted renally and can reduce uric acid levels within hours. It is contraindicated in patients with glucose-6-phosphate dehydrogenase deficiency because of a high risk of hemolysis and methemoglobinemia.
A 22-year-old female with a history of bilateral lung transplantation for cystic fibrosis 9 months ago now presents with fever, weight loss, and lymphadenopathy. Lymph node biopsy shows diffuse large Bcell lymphoma.
Treatment includes all of the following EXCEPT:
Correct Answer: B
Posttransplantation lymphoproliferative disorders (PTLDs) are lymphomas that occur after solid-organ or allogenic HSCTs due to immunosuppression and infection or reactivation of Epstein-Barr virus (EBV), though up to 50% of cases of PTLD may be EBV-negative.
Reduction of immunosuppression is the first-line treatment of PTLD. Calcineurin inhibition should be reduced by at least 50% and antimetabolic agents stopped. Since response to immunosuppression reduction occurs early, restaging of lymphoma can be performed at 2 to 4 weeks. For patients who do not have a response to reduced immunosuppression, rituximab may be added. Chemotherapy, radiotherapy, surgical excision, and adoptive immunotherapy may also be indicated depending on the response to reduced immunosuppression and rituximab, and the subtype of PTLD.
Since PTLD is associated with EBV-seropositive donor organs transplanted into EBV-seronegative recipients, prophylactic ganciclovir and EBV monitoring may reduce to risk of PTLD.
All the following are possible long-term complications of treatment of non-Hodgkin lymphoma (NHL) EXCEPT:
Improvements in therapy for NHL have resulted in increasing numbers of long-term survivors of this disease. Because NHL is a heterogeneous group of diseases, there are multiple treatment options including radiation therapy, chemotherapy, immunotherapy, and any combination of these. The treatment a patient receives depends on the histologic subtype of NHL and disease stage. Complications resulting from treatment include second malignancies, cardiovascular disease, endocrine dysfunction, and neurologic complications.
Second malignancies occurring after treatment of NHL include breast cancer, lung cancer, cancers of the gastrointestinal tract, as well as leukemia and skin cancers. Cardiovascular complications including cardiomyopathy, heart failure, valvular heart disease, and coronary artery disease may arise from either chemotherapy or radiation therapy or both. The risk of stroke is increased after neck irradiation. Pulmonary fibrosis may occur after lung irradiation or as a result of certain chemotherapeutic agents. Hypothyroidism and infertility due to gonadal dysfunction may also occur after treatment for NHL.
The adrenal gland involvement in disseminated lymphoma or as primary adrenal NHL may result in adrenal insufficiency.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us